Jump to Main Content
Co-ingestion of amatoxins and isoxazoles-containing mushrooms and successful treatment: A case report
- Garcia, Juliana, Costa, Vera M., Costa, Ana Elisa, Andrade, Sérgio, Carneiro, Ana Cristina, Conceição, Filipe, Paiva, José Artur, de Pinho, Paula Guedes, Baptista, Paula, de Lourdes Bastos, Maria, Carvalho, Félix
- Toxicon 2015 v.103 pp. 55-59
- Amanita pantherina, absorption, acetylcysteine, activated carbon, alpha-amanitin, blood pressure, case studies, females, gas chromatography-mass spectrometry, gastric juice, high performance liquid chromatography, hospitals, hypertension, ingestion, mushrooms, patients, poisoning, risk, therapeutics, toxicity, urine, Portugal
- Mushroom poisonings occur when ingestion of wild mushrooms containing toxins takes place, placing the consumers at life-threatening risk. In the present case report, an unusual multiple poisoning with isoxazoles- and amatoxins-containing mushrooms in a context of altered mental state and poorly controlled hypertension is presented. A 68-year-old female was presented to São João hospital (Portugal) with complaints of extreme dizziness, hallucinations, vertigo and imbalance, 3 h after consuming a stew of wild mushrooms. The first observations revealed altered mental state and elevated blood pressure. The examination of cooked mushroom fragments allowed a preliminary identification of Amanita pantherina. Gas chromatography–mass spectrometry (GC–MS) showed the presence of muscimol in urine. Moreover, through high-performance liquid chromatography-ultraviolet detection (HPLC-UV) analysis of the gastric juice, the presence of α-amanitin was found, showing that amatoxins-containing mushrooms were also included in the stew. After 4 days of supportive treatment, activated charcoal, silybin and N-acetylcysteine, the patient recovered being discharged 10 days post-ingestion with no organ complications. The prompt and appropriate therapy protocol for life-threatening amatoxins toxicity probably saved the patient's life as oral absorption was decreased and also supportive care was immediately started.